How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. G. Your Own Question
Dr. G.
Dr. G., Veterinarian
Category: Dog
Satisfied Customers: 1942
Experience:  Private Practice Veterinarian
71397578
Type Your Dog Question Here...
Dr. G. is online now
A new question is answered every 9 seconds

My dog was treated for an ear infection (in one ear) with Otibiotic

This answer was rated:

My dog was treated for an ear infection (in one ear) with Otibiotic ointment. And, unfortunately, the medication was administered to both ears. Now she is showing hearing loss. She is 12 years old, but prior to the administration of this medication, she had tremendous hearing. The vet tells us that her ear drums look fine. I'm convinced that this ointment has damaged her ears. Any thoughts? Any chance she will recover her hearing?

Dr. G. :

Hello, my name isXXXXX i am a licensed veterinarian and I will try and help you as best as I can.

Dr. G. :

I am sorry to hear Taiga is not doing well

Dr. G. :

Ear antibiotics can indeed cause deafness in some animals, typically if the ear drum is not intact.

Dr. G. :

So you are correct that the medication may have caused hearing loss.

Dr. G. :

Many dogs who get hearing loss from these medications will get their hearing back, however it can sometimes take 1-2 weeks.

Dr. G. :

Unfortunately at this point, it is a waiting game to see if the hearing will come back. Her age may also be a factor with the hearing loss as well, which can sometimes complicate things.

Dr. G. :

We will have to give her some time, but since the ear drums are intact, I am hopeful that her hearing will return over the next 2 weeks.

Dr. G. :

I wish you the best with Taiga. Please feel free to contact me again if you need any further information, otherwise please feel free to leave positive feedback for this conversation. My goal is 100% customer satisfaction. If you do not believe you have received this, please reply back before rating and I will help you further. Thank you and have a great day.

Customer: replied 3 years ago.

Thank you for your input on Taiga's hearing loss. I truthfully do not feel her hearing loss is age related. As mentioned, even though she is 12, her hearing has been (up to several days ago) extremely acute. Her doctor did examine both her ears when we returned due to the sudden loss of hearing and said the ear drums look good, as do the ear canals. I also read where certain medications (and apparently the one we were using is listed as one of the potentially 'dangerous' ones, ) can either directly or indirectly destroy cochlear hair cells. Since the ear drum is, I hope, intact, then it would seem that the medication ointment was not able to enter to the middl or inner ear. Then again, maybe that is an incorrect assumption? But if the ointment did not reach the area of the cochlear hair cells, then could they still me all right? Or could they be damaged even without the ointment reaching them?

The ointment would need to get past the ear drum. There is the potential that the ear drum was ruptured before and now it has healed, so the recent findings do not necessarily mean it was that way before. If there was no previous damage to the ear drum, there was likely very minimal damage, which could potentially be reversible. The major danger would be to a ruptured ear drum, then allowing medication in.
Customer: replied 3 years ago.

Thank you Doctor, for you expertise. I guess now it is... 1) do NOT use any more of that ointment and 2) wait for a week or even two and hope and pray her hearing will return. I feel just sick inside, knowing I was the one who put that ointment in there, thinking I was doing the right thing. She went from being able to hear the slightest little sound so barely hearing anything and it all happened in a matter or a day or two. Here we thought we were doing the right thing and saving her hearing, all the time we were destroying it. There needs to be more stringent guidelines on the usage of that ointment because this was a totally unnecessary outcome for this dog. But, thank you again for you insight. I didn't sleep at all last night and having you there to contact at least helped to be able to ask for some assistance. I (we) will now wait this out and hope and pray her hearing returns. Thanks again.

Hello, I am so very sorry for the delay in my response. I for some reason did not get an alert to your response until now.

I think where we are right now is making a choice on what to do. Personally, I would stop the medication and see if the hearing returns. An ear cleaning solution such as Epi-otic can be used to try and clean up the ears and remove debris twice a week. The potential toxicity to the ear is not very common, however it does happen and our older dogs tend to be the ones that end up with the problem. I think your vet should have mentioned the possibility of potential deafness with the medication, even though it is not very common, it is a very serious side effect.

Thank you for being patient with my responses. Please reply back with any further concerns.
Dr. G. and 3 other Dog Specialists are ready to help you